What is benzodiazepine abuse?
Benzodiazepines abuse means you take too much of this medicine in order to feel good. You may take it even though you do not have a prescription, or you may take more than you are supposed to take. Benzodiazepines are tranquilizers. They are used to decrease anxiety, relax your muscles, and control or stop seizures.
What are the signs of benzodiazepine abuse?
- The use of this medicine stops you from doing your regular work, home, or school duties. You may miss work or school, or get there late. Your performance at these activities may have decreased. You may also neglect your home or children.
- You use this medicine when it is dangerous to use it. You drive a car or operate a machine when you are high or sleepy from the medicine.
- You keep using this medicine even when you argue with your family and friends about your use.
How is benzodiazepine abuse treated?
Your caregiver will give you a schedule to follow to slowly lower the dose or the number of times a day you use the medicine. He may keep you on the same benzodiazepine or change your medicine. You may be treated in a hospital or at home.
What are the risks of benzodiazepine use?
- You may become dependent on a benzodiazepine. This may happen if you use benzodiazepines every day, or 2 or 3 times a day for weeks or months. Use of benzodiazepines at the same time as alcohol, marijuana, or cocaine may be life-threatening. Benzodiazepines may cause sleepiness. You may be at higher risk for falling or becoming confused. You may have increased aggression or hostility. Benzodiazepines may also cause you to be more impulsive, excited, or irritable.
- Benzodiazepines can cause long-term medical problems for your baby. They can be life-threatening. If you are pregnant and use benzodiazepines, your baby may become dependent on the medicine. When the baby is born, he will have signs and symptoms of withdrawal. If you breastfeed your baby, he can get the medicine through your breast milk.
What are the signs and symptoms of withdrawal?
If you have used benzodiazepines for a long time, do not suddenly stop taking them. A sudden stop could cause withdrawal symptoms. You must decrease the amount of medicine and the frequency slowly over time to avoid withdrawal symptoms. Signs and symptoms may begin hours to days after you stop taking benzodiazepines. They may continue for a month or longer. You may have any of the following:
- Nausea or vomiting
- Increased sweating, or a fast heartbeat
- Seeing, feeling, or hearing things that are not there
- Shaky hands
- Trouble falling or staying asleep
- Repeated behaviors, such as pacing or wringing your hands
- Anxiety or nervousness
When should I contact my caregiver?
Contact your caregiver if:
- You are more nervous or anxious than before you took the medicine.
- You become irritable or unhappy for no reason.
- You anger quickly, yell, or hit people for no reason.
- You become very unfriendly.
- You do things without thinking them through.
- You are worried about your benzodiazepine use, or the use of this medicine by someone you know.
- You have questions or concerns about your condition or care.
When should I seek immediate care?
Seek care immediately or call 911 if:
- Your speech is slurred.
- You are too weak to stand up.
- You have eye movements that you cannot control.
- You have a seizure.
- You feel like hurting or killing yourself, or someone else.
You have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment.
© 2013 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of the Blausen Databases or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.